Tornadoes · United States · Florida · 2014

EF0 tornado, Rocky Creek to Town N Country, Florida, March 6, 2014

From Rocky Creek to Town N Country, this EF0 tornado ran 1.4 miles across Hillsborough County on March 6, 2014, touching down at 12:38 PM EST and reaching 15 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 6, 2014
Touchdown
12:38 PM EST (17:38 UTC)
Lifted
12:39 PM EST (17:39 UTC)
On the ground
1 minutes
Path length
1.4 miles (2.2 km)
Path width
15 yards (14 m)
Deaths
0
Injuries
0
County
Hillsborough County
Touchdown point
27.982, -82.604
Lift-off point
27.994, -82.586
Record number
1403061138-01

What the Weather Service recorded

A strong squall line developed ahead of a low pressure center and associated cold front over the Gulf of Mexico that moved onshore during the early afternoon of the 6th. The thunderstorms produced damaging wind gusts and two waterspouts that moved onshore as tornadoes.

Broadcast media relayed reports of a waterspout moving onshore as a tornado near the east end of the Courtney Campbell Causeway. Debris was reported in the air as the tornado moved through mangroves.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Mar 6, 11:36 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 6, 11:36 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1136 AM EST THU MAR 6 2014

.UPDATE...
A TORNADO WATCH HAS BEEN ISSUED FOR PINELLAS...HILLSBOROUGH...AND
POLK COUNTIES SOUTH THROUGH LEE COUNTY. THIS WATCH ALSO INCLUDES
THE NEAR-SHORE GULF WATERS FROM TARPON SPRINGS SOUTH THROUGH
BONITA BEACH AS WELL AS TAMPA BAY AND CHARLOTTE HARBOR. THE WATCH
EXPIRES AT 00Z AS OF NOW...BUT WILL UPDATE THE FORECAST AS NEEDED.

&&

.PREV DISCUSSION... /ISSUED 949 AM EST THU MAR 6 2014/

..ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...

UPDATE...
AN UPPER LEVEL LOW IS AMPLIFYING OVER THE NORTHERN GULF COAST
REGION THIS MORNING WITH ITS ASSOCIATED SURFACE LOW SPINNING OVER
THE NORTH-CENTRAL GULF OF MEXICO AND A NEARLY STATIONARY FRONTAL
BOUNDARY STILL DRAPED ACROSS THE CENTRAL FLORIDA PENINSULA.
SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE COASTAL WATERS
AND THE WESTERN HALF OF THE AREA SO FAR THIS MORNING IN
ASSOCIATION WITH THESE FEATURES AND THIS WILL BE THE FORECAST
FOCUS FOR TODAY.

AS THE UPPER LOW AMPLIFIES...THE FRONTAL BOUNDARY WILL START TO
DRIFT NORTHWARD AS THE CONVECTION CONTINUES ITS PUSH TO THE
EAST-SOUTHEAST AND LOW-LEVEL WAA WILL ALLOW MOISTURE TO INCREASE
ACROSS THE AREA. THE CURRENT THINKING IS THAT AREAS SOUTH OF TAMPA
BAY WILL HAVE A GREATER CHANCE OF EXPERIENCING STRONG TO SEVERE
STORMS IF THE LOWER CLOUDS CURRENTLY IN PLACE TO MIX OUT AND
ALLOW MORE HEATING TO OCCUR...SO THIS AREA IS WHERE WE EXPECT THE
MOST LIFT AND BUOYANCY TO DEVELOP TODAY. FOR THE NORTH...ABUNDANT
CLOUD COVER WILL HELP TO LIMIT SURFACE HEATING AND TEND TO KEEP
THAT REGION LESS UNSTABLE...BUT THE DYNAMICS ARE STILL IN PLACE
FOR SOME STRONGER STORMS TO DEVELOP REGARDLESS...IF ALL THE
INGREDIENTS CAN LINE UP. WITH ANY STORMS THAT DO BECOME
SEVERE...DAMAGING WINDS WILL BE THE MAIN THREAT WITH THE
POSSIBILITY OF BOWING SEGMENTS...BUT COULD ALSO SEE SOME HAIL AND
ISOLATED TORNADOES WITH H5 TEMPS AROUND -13 AND DECENT SHEAR AND
HELICITY VALUES. ANY SEA-BREEZE OR OTHER BOUNDARIES WILL ALSO AID
IN THE DEVELOPMENT OF SOME STRONGER CELLS AND POSSIBLY A TORNADO
OR TWO.

HI-RES MODELS ARE IN GOOD AGREEMENT REGARDING THE TIMING OF RAIN FOR
TODAY...AND HAVE ADJUSTED THE FORECAST FOR TODAY ACCORDINGLY...WITH
MOST OF THE RAIN OCCURRING THIS MORNING AND THROUGH THE MID-AFTERNOON
HOURS.

AVIATION...
PATCHY FOG AND LOW CIGS WILL LINGER NEAR TERMINALS THROUGH THE
MORNING HOURS. RA IS BEGINNING TO MOVE INTO THE NORTHERN
TERMINALS AT THE MOMENT WITH THUNDERSTORMS FORECAST TO BEGIN TO
AFFECT TPA AND PIE AROUND 16Z. TERMINALS FURTHER SOUTH CAN EXPECT
VCTS TO BEGIN AROUND 18-20Z. WILL UPDATE TAFS WITH TEMPO GROUPS
AS THE THUNDERSTORMS BECOME BETTER ORGANIZED CLOSER TO THE COAST.
THREAT OF THUNDERSTORMS IS EXPECTED TO DIMINISH BEGINNING AROUND
22-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  72  59  69  49 /  90  30  20   0
FMY  81  65  76  52 /  80  30  20   0
GIF  77  60  73  47 /  70  30  20   0
SRQ  75  64  71  51 /  90  30  20   0
BKV  71  52  69  42 /  90  30  20   0
SPG  73  63  69  54 /  90  30  20   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 9 PM EST THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...NONE.
&&

UPDATE...05/CARLISLE
Hazardous weather outlook, Mar 6, 4:48 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EST THU MAR 6 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-071000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
448 AM EST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A LARGE AREA OF THUNDERSTORMS IS CURRENTLY MOVING EAST THROUGH THE
GULF OF MEXICO AHEAD OF A GULF LOW AND COLD FRONT. THESE STORMS
WILL EXPAND ONSHORE LATE THIS MORNING AND THROUGH THE AFTERNOON
AND EVENING HOURS. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...SMALL HAIL...AND ISOLATED TORNADOES AND WATER SPOUTS.

...RIP CURRENT IMPACT...
WINDS WILL TURN ONSHORE THIS AFTERNOON AT AREA
BEACHES...INCREASING THE RISK OF RIP CURRENTS. RIP CURRENTS CAN
PULL EVEN A STRONG SWIMMER OUT INTO DEEPER WATER. USE CAUTION WHEN
SWIMMING AT UNGUARDED BEACHES.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE AHEAD OF A STRONG GULF LOW AND COLD
FRONT TODAY...WITH WINDS OF UP TO 15-20 KNOTS AND SEAS OF 2-4 FEET
EXPECTED OFFSHORE. OPERATORS OF SMALL CRAFT SHOULD EXERCISE
CAUTION. A SMALL CRAFT ADVISORY MAY BE NEEDED LATER TONIGHT AND
FRIDAY AS HAZARDOUS BOATING CONDITIONS CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

FLEMING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

5.6 hours before the tornado, 37 km from the path. March 6, 2014.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2014-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 68 joules per kilogram, CIN -114, lifted condensation level 631 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2014-03-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-114 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Tampa International Airport (TPA), 6 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tampa radar (KTBW), 37 km away, was scanning. The volume nearest the touchdown began at 17:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of March 6, 2014

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 612:00 PM ESTEF0Pinellas, FL0.110
March 62:30 PM ESTEF0Palm Beach, FL0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.